Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 12, 2000, 3:10 AM EST for Pamlico County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 12, 2000, 3:10 AM EST (08:10 UTC)
- Expired
- Mar 12, 2000, 3:45 AM EST
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 37 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 3:20 AM EST | Thunderstorm Wind 61 E | Oriental, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 120809 SVRMHX NCC137-120845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 310 AM EST SUN MAR 12 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 345 AM EST * AT 310 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINNESOTT BEACH...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ORIENTAL AROUND 315 AM EST. NEAR FLORENCE AROUND 320 AM EST. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE$ NATIONAL WEATHER SERVICE. NNNN LAT...LON 3500 7693 3487 7677 3518 7634 3535 7656
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:41 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 12, 1:41 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 141 AM EST SUN MAR 12 2000 COLD FRONT NOW MOVING THRU THE WESTERN PIEDMONT OF THE CAROLINAS. MODELS BRING THE FRONT OFF THE COAST BY 18Z. BACK EDGE OF PRECIP NOW APPROACHING THE COASTAL PLAINS. PROBLEMS OF THE DAY WILL INCLUDE...DO WE NEED A MORNING POP NEAR THE COAST...HOW QUICKLY WILL SKIES CLEAR...AND MAX TEMPS TODAY. WILL MONITOR RADAR TRENDS OVER THE NEXT COUPLE OF HOURS...BUT CURRENT THINKING IS THAT WE WILL NEED A MORNING POP AT LEAST OVER THE OUTER BANKS. WILL PROBABLY BE ABLE TO DROP IT ELSEWHERE...BUT WILL MAKE ADJUSTMENTS IF NEEDED AT RELEASE TIME. NO SATPIX FOR THE LAST COUPLE OF HOURS DUE TO THE ECLIPSE...BUT SUSPECT SOME MORNING CLOUDINESS WILL STICK AROUND BEFORE MIXING OUT IN THE AFTERNOON BEHIND THE COLD FRONT. TEMPS ARE QUITE TRICKY TODAY. MAXES ARE LIKELY OUR CURRENT TEMPS...BUT WILL PROBABLY STAY STEADY THRU THE MORNING...BEFORE SLOWLY FALLING THIS AFTERNOON AS BEST CAA DELAYED UNTIL THEN. REMAINDER OF THE FCST IS RATHER STRAIGHTFORWARD. CLEAR AND CHILLY TONIGHT...BUT MIXING WILL KEEP TEMPS ABOVE THE NGM MOS AND LCL ETA GUIDANCE...WHICH BOTH DROP TEMPS AOB 32 AT MAINLAND LOCATIONS. WILL KEEP MOST PLACES IN THE MIDDLE 30S. GOOD CAA MONDAY AS LOW LEVEL THICKNESS PLUMMET AND TEMPS SOME 10 TO 15 DEGREES COOLER. IT WILL FEEL MORE LIKELY EARLY MARCH. MARINE FCST...CONTINUE SCA AS WINDS STAY UP THRU TODAY...DIMINISHING OVER SRN SECTIONS TONIGHT AND OVER ALL THE WATERS MONDAY. .MHX...SCA CSTL WTRS AND SNDS. COLLINS
In the hours before
Special weather statement, Mar 12, 12:00 AM EST, 3 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-120600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1200 AM EST SUN MAR 12 2000 ...THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA IS NO LONGER IN EFFECT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS... WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. SOME OF THE STRONGER SHOWERS AND THUNDERSTORMS COULD PRODUCE GUSTY WINDS OF 30 TO 40 MPH...HOWEVER NONE OF THE STORMS WILL BECOME SEVERE. ONCE AGAIN THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS EXPIRED. ORROCK&
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.